Flecainide reduction questions

I have reduced my flec dose from 200mg daily to 150mg daily over the last 3 months hoping to avoid runs of mild tachycardia which my EP said were caused by Flecainide. Since reducing I have had 4 runs - the same number as in the previous 15 months on the higher dose - disappointing!! I am able to stop the runs with a Valsalva so they aren't debilitating.

I take 2 x 75mg at 9am/pm and the 4 runs have each occurred around the same time - late evening.

Has anyone else had experience of this and how did you deal with it?

Has anyone opted for an unbalanced dose - I'm thinking of 100/50 as my AF was always a daytime affair?

Does anyone agree that a lower dose and some arrhythmia is better than 200mg or is that dangerous thinking?

I'm interested in the views of fellow travellers as I see my cardiologist next week and don't really know what is the best way forward.


15 Replies

  • Hello Finvola. I thought flecainide controls heart rhythm and a beta blocker controls the heart rate. I'm a bit confused - why would a change in your flecainide dose speed up your heart? I am interested to see how you get on as I would like to reduce my dose of flecainide too as I've recently found that it causes mild nausea.

  • Hello Pdotg, My heart rhythm is OK and is well controlled according to my EP but he said that all anti arrhythmic drugs are capable of organising the rogue signals into rapid heartbeat either as flutter or tachycardia.

    I'm also confused as to why a reduction in Flecainide has made the tachycardia occur more often as my EP said it (the tach) is nothing to do with my arrhythmias, but is a side effect for me with Flecainide unfortunately. I really don't want to have to go back up to 200mg - hence my search for other people's experience before I see my general cardiologist on Thursday. BTW my EP said Bisoprolol is essential to keep the rate down during these runs of tach.

    Best wishes for reduction yourself - nausea is no fun either.

  • Hi Finvola. Having seen my regular GP after another in the practice introducing bisoprolol 1.25mg in the mornings for me ( because of two episodes of unprovoked tachycardia),_ I am now taking 50 mg flecainide am and 100 mg at night until September if all OK. 2 weeks in, apart from pulse in 50s of which GP aware all OK. My episodes have all occurred at night.

    I read on here that someone's EP said doses should be equal and on the other hand I know there is someone who takes three doses afternoon to evening regularly. I know if GP suggests lowering evening dose I will be apprehensive.

    So the runs are occurring at a time of day when you would not expect an AF episode? Was the plan to eventually reduce further? I have not had any other intervention to reduce likelihood of AF. I do feel the experts look at the physiological effects and are unaware of how uncomfortable what they consider to be benign effects can be. The same is due of steroid reduction where a safe regime of reduction can make people feel really rough.

  • Thank you Bagrat - it sounds like we have had similar issues with Flecainide and tach. I assumed that even doses would be less disruptive in reducing and my EP was happy with that, but he did say many people use your combination. I've never had AF during sleeping hours, so the tach runs are occurring during 'normal AF time' and, I suspect when the day dose is diminishing in effect - just a guess.

    My plan was to stay at 150mg for the rest of the year and then to try to reduce eventually to 100mg. You're so right about the experts' view of benign!! Feeling really rough describes me perfectly but I think that won't register with the cardiologist as my ECG will probably show otherwise. Hey-ho, we need to be our own experts in our own versions of AF.

    I appreciate your comments and the one about steroids helps me to tough it out. xx

  • Hi,yes we have to have the mantra patient heal yourself. First going plant based diet is great for your heart,hawthorn berry, coq10, magnesium and potassium are a must. The gaps diet is the best when you have heart disease. I have had two ablations, one for atrial flutter and one for avnrt. Now I have to be on 200mg flecinate a day, I too tried to reduce it but to much tachicardia and pvc's, so I take 100mg in the morning and 12 hours later another 100mg. Splitting it up did not work for me, I just was to uncomfortable with lowering it. I have bad tachicardia at night, so I am doing a sleep study for sleep apnea, then trying to make a case for another ablation, so my tachicardia is not so strong, and I can reduce the flecinate. Nobody realizes how bad we feel,it is hidden in the heart, so keep your heart full of love and foregiveness. Love to you all to blessed

  • Thank you for your reply - yes, diet, exercise and mental attitude are so important in maintaining heart health. I follow a modified FODMAP diet with loads of vegs and fish.

    I hope your sleep study finds something treatable as interrupted sleep makes dealing with problems so much more difficult and that if you have to go for another ablation, it quietens the tachycardia. Best wishes

  • I'm currently on 50mg morning and evening having come down 100/100, 50 (am)/ 100 (pm) because my episodes were usually early morning.

    If tachycardia is fast but even beating, I've had a few minor episodes - hadn't realised this might be the Flecainide!


  • It certainly was a surprise to me that Flecainide was the culprit and yes, rapid, regular beat can be tach or flutter. Somewhere I read that the ratio between your normal, resting heart rate and tach rate determines its severity. Mine is 70 normally and 120 in tach, so only a ratio of 1 : 1.75.

  • I take 300 mgs daily and have wanted to reduce as well. My reasoning is I have PAF and don't like putting all this medication in my body everyday. I also get some runs of fast heartbeat but mostly feel unbalanced and tired. I would love to try PIP but my EP feels I will risk having more episodes. Good luck with your journey and let us know how you get on, Gracey

  • Thank you Gracey - PIP would have been my ideal too, but the AF was too frequent for that. I'll post anything of interest as every little helps our forum's general database, even though we are all different.

  • I was using Flecainide and it was difficult to find the right dose. I could not cope with 100 x 2 so reduced it first to 50 x 2 over several days and finally to 25 x 2. I was able to avoid AF doing this. So I think doctors do not understand how this process works if patients find it difficult. The high doses caused AF to occur avery 6 days or so. I managed to go for a month at a time without AF when I carefully reduced dosage to 25 x 2. Everybody seems to be different.

  • That's an interesting perspective, MS - almost as if Flecainide causes your AF to be more active. As you say, we are so different. Stay well.

  • Another point re: dosage reduction. I had bouts of atrial flutter and even a 36 hour event. It was not until I had reduced the dosage to an eyebrow raising low figure of 25 x 2 (that things settled down. Find an EP or GP who gets patients to start on 100 x 2 and reduce over several days to 50 x 2 and eventually 25 x 2. None of them do this. This proves how people differ yet Doctors haven't even realised it in their dosage optimisation practices!

  • as my episodes were always at night I take 1X50 at 6pm and 1X50 at 8pm - no issues with this.

  • Interesting, dmac - thank you - everything helps.

You may also like...